Elevated Liver Enzymes and Antibiotics

When the liver is injured or inflamed, it will release higher than normal amounts of enzymes into the bloodstream which can be detected during routine blood exams. Many prescription medications can cause an elevation in liver enzymes, including a variety of antibiotics. These antibiotics include tetracycline, sulfonamides, isoniazid, trimethoprim-sulfamethoxazole, fluconazole, trimethoprim, and nitrofurantoin.

Tetracycline

Tetracycline is commonly prescribed to treat bacterial infections including urinary tract infections, acne, gonorrhea, and chlamydia. Tetracyclines rarely affect the liver, except in cases where high doses are administered. However, patients with preexisting liver disease or biliary obstruction should be closely monitored.

Sulfonamides

Sulfonamides work by preventing the growth of bacteria. They are prescribed for the treatment of urinary tract infections, ear infections, bronchitis, bacterial meningitis, eye infections, pneumonia, traveler's diarrhea, and a number of other kinds of infections. Sulfonamides are linked to rare cases of drug-induced liver injury, which typically occurs 1-3 weeks of starting therapy. Symptoms include fever, rash, facial edema, lymphadenopathy, arthralgias, and eosinophilia, with severity varying widely.

Isoniazid

Isoniazid is used to treat tuberculosis. This antibiotic can raise liver enzymes more than 5 times the upper limit of normal ranges, but often return to normal without adjusting the dose administered. However, isoniazid can induce acute liver injury which can be severe and sometimes fatal. Symptoms include nausea, anorexia, abdominal discomfort, fatigue, dark urine, and jaundice.

Trimethoprim with Sulfamethoxazole (TMP-SMZ)

Trimethoprim-sulfamethoxazole (TMP-SMZ) is widely used for mild to moderate bacterial infections and as a preventive medication against opportunistic infections. TMP-SMZ can mildly elevate liver enzymes without leading to severe liver injury. However, this antibiotic has been ranked within the top 5 to 10 causes of drug-induced liver failure.

Fluconazole

Fluconazole is used in the treatment of superficial fungal infections. It can cause mild-to-moderate elevations in liver enzymes which are asymptomatic and typically resolve. Although rare, fluconazole can cause liver injury within the first few weeks of therapy. Symptoms include fever, rash, and eosinophilia.

Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.